Virginia, 2013Flash Flooding and Flooding in Virginia, July 10, 2013
July 10, 2013 · NWS RNK · 9 events in 6 counties and zones
Another approaching trough and associated short-wave activity began to affect the southwest Virginia on the 10th with rising precipitable water and scattered to numerous thunderstorms developing in the very unstable air mass. One of the more intense thunderstorm cells arrived over Roanoke City in the late afternoon with tremendous downpours over the northern part of the city causing significant…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another approaching trough and associated short-wave activity began to affect the southwest Virginia on the 10th with rising precipitable water and scattered to numerous thunderstorms developing in the very unstable air mass. One of the more intense thunderstorm cells arrived over Roanoke City in the late afternoon with tremendous downpours over the northern part of the city causing significant urban and flash flooding over this area, mainly in the Peters Creek basin. Several hourly rain gages (IFLOWS and ASOS) showed 1-hour amounts of 2 to 4 inches ending at 20Z in this small area, with much lesser amounts not far distant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 2:18 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 10, 2:18 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 10 2013
.SYNOPSIS...
A DEEPENING UPPER TROUGH ACROSS THE GREAT LAKES WILL PUSH A COLD
FRONT INTO THE REGION THURSDAY. DISTURBANCES IN ADVANCE OF THIS
TROUGH WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY THROUGH THURSDAY ACROSS THE REGION. BEHIND THE
COLD FRONT...COOLER...DRIER CONDITIONS ARE EXPECTED FOR FRIDAY
INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 317 PM EDT WEDNESDAY...
A SERIES OF WEAK DISTURBANCES ALOFT WILL CROSS THE MIDDLE ATLANTIC
REGION THIS AFTERNOON INTO TONIGHT. A STRONGER UPPER LEVEL TROUGH
AND ASSOCIATED SURFACE COLD FRONT WILL MOVE EAST INTO THE OUR REGION
THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO TONIGHT. WITH PWATS FROM 1.70 TO 2.0 INCHES AND A SLOW STORM
MOTION...ANY THUNDERSTORMS THAT DEVELOPS COULD BE EFFICIENT RAIN
PRODUCER. FFG VALUES REMAIN VERY LOW FROM RECENT HEAVY RAINFALL.
GIVEN THE VERY WET ANTECEDENT SOIL CONDITIONS ACROSS THE REGION FROM
THE PAST TWO WEEKS OF EXCESSIVE RAINFALL. DECIDED TO POST A FLASH
FLOOD WATCH FOR THE WEST UNTIL 2 AM WITH HIGHER RAINFALL RATES ONE
TO TWO POSSIBLE. A STRONGER THUNDERSTORM IS POSSIBLE INTO THIS
EVENING WITH POTENTIAL FOR GUSTY WINDS AND HAIL.
USED A BLEND OF THE HRRR AND THE RNK-WRFARW FOR POPS TONIGHT INTO
THURSDAY. AS THE COLD FRONT MOVES EAST ON THURSDAY TAPER OFF POPS
FROM THE NORTHWEST TO SOUTHEAST. A STRONGER THUNDERSTORM IS POSSIBLE
IN THE SOUTH AND SOUTHEAST ON THURSDAY WITH THE POTENTIAL OF HEAVY
RAIN.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 430 AM EDT WEDNESDAY...
COLD FRONT ENTERING MUCH OF THE REGION MIDDAY THURSDAY...WITH
SHOWERS/STORMS/CLOUDS WELL OUT AHEAD OF IT...COULD LIMIT ANY
STRONGER THUNDERSTORMS TO SOUTHSIDE VIRGINIA AND THE NC PIEDMONT.
STILL COULD ENCOUNTER SOME WATER PROBLEMS FOR THE FIRST HALF OF THE
DAY THURSDAY THROUGH NW NC/EXTREME SW VA/SE WEST VA AFTER HEAVY RAIN
ON WEDNESDAY. DRY AIR PUNCHES IN QUICKLY BEHIND THE BOUNDARY WITH RH
TO ABOUT 40 PERCENT AT H7 BY THE AFTERNOON ACROSS THE NEW RIVER
VALLEY. FRONT HANGS UP ACROSS THE EXTREME SOUTHEAST CWA AS IT
ENCOUNTERS THE WESTERN ATLANTIC RIDGE. THUS...LEFT HIGHER POPS WELL
INTO THE NIGHT ACROSS THOSE PARTS. ALL GUIDANCE SHOVES THE PRECIP
OUT OF OUR SOUTHEAST BY FRIDAY AFTERNOON...WHICH IS A QUICKER
SOLUTION THAN SOME OF THE PREVIOUS RUNS. WINDS VEER TO THE SE AND S
ON SATURDAY RETURNING MORE MOISTURE IN THE MID LEVELS AND FOR NOW
SLT CHC POPS ACROSS THE SOUTHEASTERN CWA. CONSIDERING THE STRENGTH
OF THE TROUGH AND H85 TEMPS AS COLD AS +11C...DID GO A FEW DEGREES
COOLER THAN GUIDANCE ON HIGHS AND LOWS THROUGH THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1225 PM EDT TUESDAY...
PATTERN OVER OUR AREA WILL REMAIN SOMEWHAT UNSETTLED. WE ARE LOOKING
AGAIN AT A FRONT SITUATED OVER THE COAST OF NC SOUTHWEST INTO
GEORGIA FRIDAY NIGHT INTO SATURDAY TO STAY IN THIS GENERAL AREA
THROUGH THE WEEKEND. MEANWHILE...WE HAVE SFC HIGH BUILDING SWD FROM
THE NE AND MID ATLANTIC. QUESTION REMAINS WHERE THE BULK OF THE
DEEPER MOISTURE WILL LIE. MODEL TRENDS HAVE FAVORED THAT MOST OF THE
AREA WILL BE SOMEWHAT DRIER WHILE THE SRN CWA STAYS CLOSER TO THE
SFC FRONT AND MORE THREAT OF SHOWERS AND STORMS. ALOFT...THE TROUGH
AXIS LIES ACROSS THE MID ATLANTIC COAST AND SW OVER THE NW GULF OF
MEXICO. DURING THIS TIME WILL HAVE TO WATCH HOW TS CHANTAL TRACKS.
WPC/NHC SHOWING BY SUNDAY INTO MONDAY THAT CHANTAL WILL MOVE TOWARD
EASTERN COAST OF FLORIDA. DURING THIS TIME THE SFC AND LOW LVL FLOW
WILL BE OFF THE ATLANTIC COAST INTO OUR AREA AND WILL ENHANCE THE
THREAT FOR SHOWERS AND STORMS WITH MONDAY STARTING TO LOOK LIKE THE
WETTER DAY. STILL WE WILL HAVE TO WATCH HOW THINGS TREND AS MODELS
STILL VARY SOMEWHAT STRENGTH AND POSITION OF UPPER LOW.
GOING INTO TUESDAY...THE 00Z ECMWF WEAKENS THE UPPER LOW AS IT MOVES
ACROSS OUR CWA WHILE THE LATEST GFS SHOWS UPPER LOW HANGING ON AND
STRONG AS IT MOVES INTO NC. GIVEN THIS WILL KEEP AT LEAST A HIGH
CHANCE...50 PERCENT FOR SHOWERS.
DURING THIS TIME...THE TEMPERATURES ARE GOING BE SEASONAL...WITH
HIGHS JUST BELOW NORMAL OVERALL AND LOWS STAYING MILDER.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM EDT WEDNESDAY...
SCATTERED MVFR SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS
THE REGION TONIGHT INTO THURSDAY...AS UPPER TROUGH DEEPENS ACROSS
THE GREAT LAKES REGION.
EXPECT MORE WIDESPREAD MVFR/ISOLATED IFR CIGS TO DEVELOP MANY
SITES AFT 00Z IN SHRA AND ISOLD TSRA...WHICH SHOULD PERSIST
THROUGHOUT THE NIGHT. WINDS REMAINING SW5-7KTS THROUGH THE TAF
VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN CIGS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN VSBYS THROUGH TAF VALID
PERIOD...EXCEPT LOW TO MEDIUM CONFIDENCE IN THUNDERSTORMS.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.
EXTENDED AVIATION DISCUSSION...
LATEST MODELS CONTINUE TREND OF PUSHING CONVECTION MOSTLY INTO THE
PIEDMONT THURSDAY...BUT EXPECT LINGERING SHRA/ISOLD TSRA FURTHER
WEST. PERIODS OF MVFR-IFR CIGS APPEAR LIKELY EARLY THU...IMPROVING
TO MVFR-VFR BY AFTERNOON. MUCH IMPROVED AVIATION CONDITIONS APPEAR
IN THE OFFING FOR FRI-SAT AS SFC HIGH PRESSURE BUILDS DOWN FROM
THE NORTH AND HIGH PRESSURE ALOFT BUILDS TO THE NORTH OF THE AREA.
MODELS CONTINUE TO KEEP THE DEEPER MOISTURE AND ASSOCIATED TSRA
ACTIVITY WELL SOUTH OF THE AREA DURING THIS TIME FRAME.
THUS...MOSTLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF TYPICAL EARLY
MORNING IFR BR/FG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR VAZ007-009>020-
022>024-032.
NC...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR NCZ001>003-018-
019.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR WVZ042>045.
&&
SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/RABHazardous weather outlook, Jul 10, 8:12 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 AM EDT WED JUL 10 2013
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
912 AM EDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS.
LOCALIZED FLOODING AND FLASH FLOODING WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS...ESPECIALLY ACROSS THE MOUNTAINOUS TERRAIN OF
SOUTHEAST WEST VIRGINIA...WESTERN VIRGINIA AND NORTHWEST NORTH
CAROLINA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY
ACROSS THE PIEDMONT AREA OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL
NORTH CAROLINA. HEAVY RAIN WILL BE POSSIBLE THURSDAY...WITH
LOCALIZED FLOODING OR FLASH FLOODING POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 2:07 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED JUL 10 2013
VAZ012-101930-
WYTHE VA-
307 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WYTHEVILLE...MOVING TO THE EAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
AND MAX MEADOWS.
LAT...LON 3688 8109 3696 8111 3702 8094 3690 8088
TIME...MOT...LOC 1905Z 257DEG 13KT 3692 8106
DS
Special weather statement, Jul 10, 2:07 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED JUL 10 2013
VAZ016-101945-
CARROLL VA-
307 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BYLLESBY...MOVING TO THE NORTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BYLLESBY.
LAT...LON 3673 8096 3679 8101 3684 8092 3685 8082
3685 8081 3680 8073
TIME...MOT...LOC 1905Z 236DEG 15KT 3678 8093
DSSpecial weather statement, Jul 10, 2:09 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT WED JUL 10 2013
VAZ015-101945-
GRAYSON VA-
309 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VOLNEY...MOVING TO THE EAST AT 5 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
VOLNEY.
LAT...LON 3660 8139 3668 8141 3672 8130 3661 8126
TIME...MOT...LOC 1905Z 255DEG 6KT 3664 8136
DS
Special weather statement, Jul 10, 2:18 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUL 10 2013
VAZ014-101945-
MONTGOMERY VA-
318 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHILDRESS...MOVING TO THE NORTHEAST AT 5
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
MONTGOMERY COUNTY SOUTH OF CHILDRESS.
LAT...LON 3700 8049 3704 8052 3707 8046 3702 8040
3701 8045 3702 8045 3701 8046
TIME...MOT...LOC 1914Z 233DEG 5KT 3703 8048
DSSpecial weather statement, Jul 10, 2:22 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT WED JUL 10 2013
WVZ043-101945-
SUMMERS WV-
322 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELTON...MOVING TO THE NORTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
ELTON.
LAT...LON 3779 8070 3778 8070 3775 8083 3783 8089
3786 8084 3787 8080
TIME...MOT...LOC 1918Z 236DEG 12KT 3781 8081
DSSpecial weather statement, Jul 10, 2:27 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED JUL 10 2013
VAZ012-015-016-102000-
GRAYSON VA-WYTHE VA-CARROLL VA-
327 PM EDT WED JUL 10 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
EASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLEMAN STORE TO
SPRING VALLEY...MOVING TO THE EAST AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
FRIES...
GRAHAMS FORGE...
COLEMAN STORE...
IVANHOE...
AND BYLLESBY.
LAT...LON 3695 8083 3671 8095 3673 8110 3695 8104
TIME...MOT...LOC 1923Z 278DEG 11KT 3691 8101 3675 8107
DS
Event by event
5 flash flood, 3 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Salem (C)
- When
- July 10, 2:27 PM EST to 3:27 PM EST
- Where
- Salem (C) County, 1.33 mi ENE of Salem (C) to 1.34 mi ENE of Salem (C)
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.306, -80.027
Over 18 inches of water was reported flowing across portions of Green Ridge Road as 2 to 3 inches of rain fell in 1 to 2 hours.
Flash Flood, Roanoke
- When
- July 10, 2:27 PM EST to 4:45 PM EST
- Where
- Roanoke County, 0.39 mi ESE of Keslers Mill to 0.85 mi S of Sunset Vlg
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.318, -80.023
Intense rainfall caused urban and flash flooding across much of Roanoke City. The heaviest rain fell in the Peters Creek watershed in northwest Roanoke with radar and rian gage estimates of 3 to 4 inches in one hour or less. Peters Creek rose rapidly and flooded Peters Creek Road, several adjoining roads and threatened a day-care center and business that were evacuated by rescue personnel. Several cars were stranded in high water with water rescues being performed. Roanoke Fire-EMS responded to 21 swift water rescues between 330 PM and 544 PM. Numerous other roads were closed across the city including Orange Avenue, Williamson Road, Plantation Road, Cove Road, Hershberger Road, Liberty Road, Meadowbrook Road, Apperson Road, Kimball Road, Huntington Blvd., 13th Street, 4th Street and Walker Ave. The ASOS rain gage at Roanoke Airport recorded 3.88 for the date making it the rainiest July day since official records for Roanoke began in 1905.
Heavy Rain, Roanoke
- When
- July 10, 2:40 PM EST to 3:40 PM EST
- Where
- Roanoke County, 3.07 mi ENE of Medley
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -79.950
A spotter measured just over 4 inches of rain in one hour.
Flood, Smyth
- When
- July 10, 3:15 PM EST to 4:15 PM EST
- Where
- Smyth County, 0.89 mi NW of Adwolf to 0.55 mi NNW of Adwolf
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.790, -81.590
Heavy rains of 1 to 2 inches in several hours led to standing water on several roads in the Adwolf area.
Flash Flood, Pulaski
- When
- July 10, 4:02 PM EST to 5:15 PM EST
- Where
- Pulaski County, 1.56 mi ESE of Alum Spgs to 1.54 mi ESE of Alum Spgs
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.162, -80.794
Water was reported flowing over Little Creek Road causing its closure and flooded the basement of a home nearby.
Flood, Montgomery
- When
- July 10, 4:05 PM EST to 5:05 PM EST
- Where
- Montgomery County, 1.35 mi NNE of Childress to 1.24 mi NNE of Childress
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.088, -80.509
Rainfall of 1 to 1.75 in a few hours or less produced minor flooding on Tyler Road just south of the New River Valley Medical Center. No significant streams in the area.
Flash Flood, Wythe
- When
- July 10, 4:45 PM EST to 5:45 PM EST
- Where
- Wythe County, 1.66 mi W of Catron to 1.89 mi W of Catron
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.850, -81.060
A road was washed out near the intersection of Huddle and Pope Road located near Slate Spring Branch.
Flash Flood, Pulaski
- When
- July 10, 7:35 PM EST to 8:35 PM EST
- Where
- Pulaski County, 1.77 mi NW of Dublin to 2.52 mi NW of Dublin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -80.720
Several roads were flooded in the Back Creek basin.
Flood, Pulaski
- When
- July 10, 10:48 PM EST to 11:48 PM EST
- Where
- Pulaski County, 0.56 mi N of Dry Branch to 0.53 mi N of Dry Branch
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.228, -80.620
Parrott River Road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464014, 464066, 464144, 464119, 464086, 464121, 464095, 464099, 464153.